Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 3, NWS Hastings, NE

April 14, 2013Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Apr 14, 2013, 3:06 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2013, 3:06 PM CDT (20:06 UTC)
Expired
Apr 14, 2013, 7:00 PM CDT
In force
4 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-246 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WWUS83 KGID 142006
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT SUN APR 14 2013

KSZ005-017-150000-
/O.NEW.KGID.FW.W.0003.130414T2006Z-130415T0000Z/
PHILLIPS-ROOKS-
306 PM CDT SUN APR 14 2013

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005 AND
017...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS AND 
  FIRE WEATHER ZONE 017 ROOKS.

* WINDS...WEST WINDS AROUND 30 MPH WITH GUSTS TO AROUND 40 MPH. 

* RELATIVE HUMIDITY...AROUND 20 PERCENT. 

* IMPACTS...THESE CONDITIONS WILL ALLOW FOR EXPLOSIVE FIRE 
  GROWTH AND MAKE ANY FIRES THAT DEVELOP VERY DIFFICULT TO 
  CONTAIN. USE CAUTION WHEN CONDUCTING ACTIVITIES WHICH COULD 
  RESULT IN A FIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
647 
WWUS83 KGID 142348
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
648 PM CDT SUN APR 14 2013

KSZ005-017-150100-
/O.EXP.KGID.FW.W.0003.000000T0000Z-130415T0000Z/
PHILLIPS-ROOKS-
648 PM CDT SUN APR 14 2013

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005 AND 017...

WIND SPEEDS WILL GRADUALLY DIMINISH TONIGHT AND RELATIVE HUMIDITY
VALUES WILL INCREASE AS TEMPERATURES COOL. THEREFORE...THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 14, 12:21 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 14, 12:21 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1221 PM CDT SUN APR 14 2013

.UPDATE...
ISSUED AT 1109 AM CDT SUN APR 14 2013

WINDS HAVE INCREASED ACROSS THE FAR WESTERN PART OF THE FORECAST
AREA AND TO THE WEST OF THERE ARE STRONGER YET. HAVE WENT WITH A
WIND ADVISORY FOR THE WESTERN PORTIONS OF THE AREA INTO THIS
EVENING. WINDS SHOULD DIMINISH AS THE SUN GOES DOWN THIS EVENING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 350 AM CDT SUN APR 14 2013

BREEZY SOUTHERLY/EASTERLY WINDS ARE BEING OBSERVED ACROSS MUCH OF
THE FORECAST AREA THIS MORNING AHEAD OF A RAPIDLY APPROACHING COLD
FRONT. WHILE NO PRECIPITATION IS EXPECTED WITH THIS FRONT...WINDS
ARE EXPECTED TO INCREASE OUT OF THE WEST NORTHWEST DURING THE MID
MORNING HOURS BEHIND THE PASSAGE OF THIS FRONTAL BOUNDARY. WITH
GOOD MIXING DEPICTED IN MODEL SOUNDINGS...EXPECT NEAR ADVISORY
WINDS...WITH GUSTS TO 40 MPH POSSIBLE. HOWEVER....WITH THE
DOWNSLOPING DIRECTION OF THE WINDS...ACTUALLY INCREASED HIGH
TEMPERATURES FOR TODAY BEHIND THE COLD FRONT...WITH LOWER TO
MIDDLE 60S NOW EXPECTED ACROSS THE SOUTHEASTERN HALF OF THE LOCAL
AREA THIS AFTERNOON.

ONE CONCERN THIS AFTERNOON IS NEAR CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE WESTERN FRINGES OF THE LOCAL AREA. WITH
MIXING DEPICTED TO WELL ABOVE 700 MB IN MODEL GUIDANCE...EXPECT TO
SEE DEW POINTS PLUMMET THIS AFTERNOON. WITH THE LOWER DEWPOINTS
AND ELEVATED WINDS...WILL SEE NEAR CRITICAL FIRE WEATHER
CONDITIONS DEVELOP...BUT OPTED AWAY FROM THE ISSUANCE OF ANY
HEADLINES AS THE DURATION OF THE LOWEST RHS AND AREA OF STRONGEST
WINDS DONT QUITE SUPPORT IT.

WITH CLEARING SKIES EXPECTED BY THE LATE AFTERNOON AND EVENING
HOURS TONIGHT...EXPECT A NOTICEABLY COOLER MORNING ACROSS THE
REGION TO START THE NEW WORK WEEK...WITH TEMPERATURES DIPPING
BACK BELOW FREEZING IN MOST SPOTS AS THE WINDS LIGHTEN UP AND
SKIES REMAIN PARTLY CLOUDY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 350 AM CDT SUN APR 14 2013

KEPT THE FORECAST FOR THE START OF THE LONG TERM DRY...WITH MOST
MODELS AT 12Z MONDAY IN DECENT AGREEMENT SHOWING GENERALLY ZONAL
FLOW SET UP ACROSS THE AREA IN THE UPPER LEVELS...WITH LOW PRESSURE
OVER MN...AND A TROUGH AXIS EXTENDING BACK WEST TO THE PAC NW
REGION.  LATER IN THE AFTERNOON...WHILE THERE HASNT BEEN ANY
SIGNIFICANT CHANGES IN THE OVERALL PATTERN...AN AREA OF INCREASED
LIFT THANKS TO WEAK MID LEVEL FRONTOGENETICAL FORCING AND AN UPPER
LEVEL JET STREAK MOVING INTO THE AREA BEGINS TO SLIDE EAST...BUT
THINK ANY RESULTING PRECIPITATION CHANCES WILL HOLD OFF UNTIL THE
EVENING/OVERNIGHT HOURS.  EXPECTING TO CONTINUE TO SEE PARTLY/MOSTLY
CLOUDY SKIES AROUND...WITH A WEAKER SURFACE PATTERN/WINDS IN PLACE
WITH A RIDGE AXIS SLIDING ACROSS THE AREA.  THE DOWNWARD SLIDE IN
TEMPERATURES CONTINUES FROM THIS WEEKEND...WITH HIGHS ON MONDAY
RANGING FROM THE MID 40S TO MID 50S.

MONDAY NIGHT/TUESDAY...AS MENTIONED ABOVE...A PERIOD OF INCREASED
LIFT BASICALLY IN BETWEEN THE LARGER UPPER LEVEL SYSTEMS LOOKS TO
POKE INTO THE CWA.  DIDNT MAKE NOTABLE CHANGES TO THE CHANCE POPS IN
PLACE...PRIMARILY ACROSS THE NORTHERN THIRD OR SO OF THE CWA...AS
NOT ALL MODELS TOTALLY AGREE ON PRECIP ACTUALLY AFFECTING THE CWA.
IF IT DOES...COULD SEE SOME LIGHT SNOWFALL ACCUMULATIONS LATE MONDAY
NIGHT...MAINLY IN THE NORTHWESTERN CWA.  THE UNCERTAINTY IN THE POPS
CONTINUES ON INTO THE DAYTIME HOURS ON TUESDAY...WHEN THAT MID LEVEL
FRONTOGENETICAL FORCING DIMINISHES AND THE UPPER LEVEL JET FOCUS
TURNS MORE NORTHERLY.  AS A RESULT...CONFIDENCE IN THERE BEING MUCH
GOING ON ACROSS THE CWA IS LOW...AND TAPERED BACK POPS FOR MOST INTO
THE SLIGHT CHANCE CATEGORY.  IF THIS TREND CONTINUES IN THE
MODELS...MAY START PULLING SOME POPS OUT OF THE FORECAST. BY THE END
OF THE DAYTIME HOURS...FOCUS OUT WEST LIES WITH THE NEXT WEATHER
MAKER...AT THIS POINT LOOKS TO BE A LOW PRESSURE SYSTEM SOMEWHERE IN
THE NRN/CNTRAL ROCKIES...PLENTY OF VARIATIONS BETWEEN MODELS WITH
THIS. OUT AHEAD OF THIS NEXT SYSTEM...SURFACE LOW PRESSURE IS
EXPECTED TO DEVELOP OVER COLORADO...BRINGING EASTERLY WINDS TO THE
CWA.  THE COOLER AIRMASS REMAINS IN PLACE...AND HIGH TEMPERATURES
ARE AGAIN BELOW AVERAGE...FORECAST IN THE MID 40S.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT CONTINUES TO BE THE MAIN
ACTIVE PERIOD ACROSS THE CWA...BUT PLENTY OF UNCERTAINTY DUE TO
MODEL DIFFERENCES REMAIN.  BY 12Z WEDNESDAY...THE GFS /ALONG WITH
SUPPORT FROM THE NAM...GEM...SREF/ SHOWS BETTER AGREEMENT WITH THE
DEVELOPMENT OF A 500 MP LOW OVER THE CENTRAL ROCKIES /ALONG WITH THE
700MB LOW ALSO EXPECTED TO BE IN PLACE/...THE ECMWF AT THIS POINT
AND THROUGH THE EVENT KEEPS THE 500MB PATTERN MORE OPEN.  THE
GENERAL TRACK OF THE SYSTEM IS NORTHEASTERLY...CROSSING OVER THE WRN
PORTIONS OF THE CWA BEFORE EVENTUALLY SLIDING TOWARD MN.  THE MODEL
DIFFERENCES WITH THE PATTERN LEADS TO TIMING DIFFERENCES...WITH THE
ECMWF BEING ON THE QUICKER SIDE OF THINGS.  WILL SEE WHICH DIRECTION
UPCOMING RUNS TREND WITH THINGS...BUT AT THIS POINT...EITHER WAY THE
CWA WILL SEE INCREASED PRECIPITATION CHANCES.  CONFIDENCE IN THE
THERMAL PROFILES AND THUS PRECIPITATION TYPE REMAINS LOW...AND KEPT
THINGS SIMPLE UNTIL BETTER AGREEMENT CAN BE REACHED...BUT THE
NORTHWESTERN HALF OR SO OF THE CWA STILL LOOKING AT THE POTENTIAL
FOR SOME ACCUMULATING SNOW.  LINGERING LOW POPS REMAIN DURING THE
DAY ON THURSDAY...BUT THIS LOOKS TO PRIMARILY AFFECT THE EASTERN
HALF OF THE CWA.  STILL LOOKING AT WELL BELOW AVERAGE HIGH
TEMPERATURES FOR BOTH WED/THURS IN THE MID 30S TO MID 40S...COMPARED
TO THE LOWER/MID 60S WHICH ARE AVERAGE FOR THIS TIME OF YEAR.

WITH OVERALL CONFIDENCE ON THE LOWER SIDE...DECIDED TO KEEP THE
FORECAST FOR FRI/SAT DRY...WITH UPPER LEVEL NORTHWESTERLY FLOW
SETTING UP ACROSS THE REGION IN THE WAKE OF THIS LATEST SYSTEM. WILL
HAVE TO KEEP AN EYE ON SATURDAY...WITH SOME HINT AT A WEAK UPPER
LEVEL WAVE MOVING THROUGH THE REGION AND PERHAPS ANOTHER SHOT AT
SOME LIGHT PRECIPITATION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1221 PM CDT SUN APR 14 2013

WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH THE PERIOD WITH THE
STRONGEST WINDS THROUGH SUNSET. THE MID LEVEL CLOUDS OUT THERE
WILL DIMINISH DURING THE DAY AND BE REPLACE WITH HIGHER CLOUDS
OVERNIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ060-061-072-073-
     082-083.

KS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ005-017.

&&

UPDATE...JCB
SHORT TERM...SAR
LONG TERM...ADO
AVIATION...JCB
Hazardous weather outlook, Apr 14, 11:12 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1112 AM CDT SUN APR 14 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1112 AM CDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO AROUND 40 MPH ARE
EXPECTED ALONG AND WEST OF A LINE FROM KEARNEY NEBRASKA TO
STOCKTON KANSAS. PLEASE SEE THE LATEST WIND ADVISORY PRODUCT FOR
FURTHER INFORMATION. THE REMAINDER OF THE AREA WILL HAVE WEST TO
NORTHWEST WINDS THAT AVERAGE 25 TO NEAR 30 MPH...AND GUST TO NEAR
40 MPH. THESE BREEZY WESTERLY WINDS COMBINED WITH LOW RELATIVE
HUMIDITY WILL RESULT IN AN ELEVATED TO POTENTIALLY SIGNIFICANT
FIRE DANGER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY NIGHT AND TUESDAY MORNING...THEN AGAIN TUESDAY NIGHT THROUGH
THURSDAY MORNING...THERE CONTINUES TO BE THE POTENTIAL FOR
ACCUMULATING SNOWFALL ACROSS SOUTH CENTRAL NEBRASKA. ACROSS
PORTIONS OF NORTH CENTRAL KANSAS...ACCUMULATING SNOWFALL WILL BE
POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THERE CONTINUES TO
BE PLENTY OF UNCERTAINTY...SO STAY TUNED TO THE LATEST FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 11:06 AM CDTWind AdvisoryGIDPhillips, Rooks9 hr

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.